Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 12, NWS Morristown, TN

March 10, 2000Anderson County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 10, 2000, 4:16 PM EST for Anderson County, Tennessee. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 10, 2000, 4:16 PM EST (21:16 UTC)
Expired
Mar 10, 2000, 4:45 PM EST
In force
29 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Anderson County, TN

The radar

The Knoxville radar (KMRX), 72 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 10, 4:20 PM ESTHail 1Oliver Spgs, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 373 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
373 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 102118
SVRMRX
TNC001-102145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
416 PM EST FRI MAR 10 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDERSON COUNTY IN EASTERN TENNESSEE

* UNTIL 445 PM EST

* AT 416 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST OF CLINTON...OR 7 MILES NORTHWEST
  OF OAK RIDGE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OAK RIDGE AROUND 425 PM EST
  CLINTON AROUND 445 PM EST

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL UP TO 1 INCH IN DIAMETER...OgR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

STAY AWAY FROM WINDOWS.

$$

NNNN

SP/DG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 2:47 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Mar 10, 2:47 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
247 PM EST FRI MAR 10 2000

...MAIN CHALLENGES ARE TIMING OF PRECIP AND TEMPS...

ALL MODELS IN FAIRLY CLOSE AGREEMENT THIS CYCLE...BRINGING PRECIP IN
THIS EVENING...WITH A BREAK THEN WIDESPREAD PRECIP ON SATURDAY.
STRONG DYNAMIC SYSTEM MOVING TOWARDS TENNESSEE FOR SATURDAY.
NGM/ETA SEEM TO HAVE THE BEST HANDLE ON THE SITUATION SO HAVE GONE
WITH A COMPROMISE BETWEEN THE TWO.

TONIGHT...A WEAK SHORTWAVE ROTATING OUT AHEAD OF THE MAIN SYSTEM
SPAWNING SCATTERED SHOWERS/THUNDERSTORMS SOUTH AND NORTH OF
FORECAST AREA.  HOWEVER...CURRENT VISIBLE IMAGERY SHOWS AN ENHANCED
LINE OF TOWERING CUMULUS...SO EXPECT DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS THIS EVENING.  WILL SEE A BREAK OVERNIGHT IN ADVANCE
OF THE SYSTEM.  ATMOSPHERE BECOMING MORE UNSTABLE THIS AFTERNOON
THAN ANTICIPATED...SO COULD SEE AN ISOLATED SEVERE THUNDERSTORM THIS
EVENING.  WILL GO CATEGORICAL TONIGHT.

SATURDAY...UPPER LEVEL STORM SYSTEM AND SURFACE FEATURES ARE IN
PHASE AND WITH GOOD DYNAMICS...DEEP MOISTURE...SEE A POSSIBLE
SQUALL LINE FORMING EARLY SATURDAY...FOLLOWED BY WIDESPREAD
PRECIPITATION BEHIND THE INITIAL LINE.  LOOKS LIKE WIDESPREAD
AMOUNTS OF 1 INCH OF RAIN.  AFTER THE COLD FRONT MOVES THROUGH
SATURDAY EVENING...STRONG COLD AIR ADVECTION MOVES INTO THE AREA.
WILL GO WITH HEAVY AT TIMES ON SATURDAY...WITH SHOWERS AND
THUNDERSTORMS.  WITH THIS BEING A SYNOPTIC SCALE SQUALL LINE...
AND 40-50 KTS AT H8 COULD SEE STRONG WINDS ASSOCIATED WITH THE
INITIAL LINE OF THUNDERSTORMS.

SATURDAY NIGHT AND SUNDAY...COLD FRONT SWEEPS THROUGH THE AREA...
STRONG COLD AIR ADVECTION...TEMPERATURES FALLING INTO THE LOWER AND
MIDDLE 30S...AND H8 TEMPS DROPPING TO -3 TO -8 ACROSS THE CWA...
COULD SEE THE RAIN MIX WITH SNOW SUNDAY MORNING BEFORE ENDING IN
THE AFTERNOON.  WITH THE RECENT WARM TEMPERATURES DO NOT EXPECT ANY
ACCUMULATION OF SNOW AT THIS TIME.

AFTER SUNDAY...LOOKS LIKE DRY WEATHER AND WARMER TEMPERATURES.

.PRELIMINARY NUMBERS...
FCSTID = 2
CHA   54  63  35  52 / 100 100  60  30
TYS   52  62  35  48 / 100 100  60  40
TRI   49  60  36  46 / 100 100  60  40
OQT   50  61  35  47 / 100 100  60  40

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

PDK

In the hours before

Special weather statement, Mar 10, 10:40 AM EST, 5 hours 36 minutes before
NCZ060-061-TNZ081>087-098>102-102300-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1040 AM EST FRI MAR 10 2000

...ISOLATED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON ACROSS THE
SOUTHERN CUMBERLAND PLATEAU...SOUTHEAST TENNESSEE AND SOUTHWEST NORTH
CAROLINA...

THIS MORNING...A STATIONARY FRONT STRETCHED NORTHEAST FROM NORTHERN
ALABAMA ACROSS THE CUMBERLAND PLATEAU. THIS FRONT WILL BECOME THE
FOCAL POINT FOR SCATTERED THUNDERSTORM DEVELOPMENT THIS AFTERNOON
WITH THE COMBINATION OF AFTERNOON HEATING AND AN UPPER LEVEL
DISTURBANCE DESTABILIZING THE LOCAL ATMOSPHERE. ISOLATED REPORTS OF
HAIL...STRONG WINDS AND LOCALLY HEAVY RAINS WILL BE POSSIBLE THIS
AFTERNOON ACROSS THE SOUTHERN CUMBERLAND PLATEAU...SOUTHEAST
TENNESSEE AND SOUTHWEST NORTH CAROLINA WITH SOME OF THESE STORMS.

DUE TO THE EXPECTED ISOLATED NATURE OF THESE REPORTS...LAW
ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORzM SPOTTER
GROUPS...AND OTHER INTERESTED CONCERNS WILL NOT LIKELY BE NEEDED BUT
SHOULD CONTINUE TO MONITOR THE SITUATION.

DMG/PDK
Special weather statement, Mar 10, 11:35 AM EST, 4 hours 41 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-102200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1135 AM EST FRI MAR 10 2000

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON ACROSS EAST
TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH CAROLINA...

THIS MORNING...A STATIONARY FRONT STRETCHED NORTHEAST FROM NORTHWEST
ALABAMA ACROSS THE CUMBERLAND PLATEAU. THIS FRONT WILL BECOME THE
FOCAL POINT FOR SCATTERED THUNDERSTORM DEVELOPMENT THIS AFTERNOON
WITH THE COMBINATION OF AFTERNOON HEATING AND AN UPPER LEVEL
DISTURBANCE DESTABILIZING THE LOCAL ATMOSPHERE. ISOLATED REPORTS OF
HAIL...STRONG WINDS AND LOCALLY HEAVY RAINS WILL BE POSSIBLE WITH
SOME THUNDERSTORMS THIS AFTERNOON ACROSS EAST TENNESSEE...SOUTHWEST
VIRGINIA AND SOUTHWEST NORTH CAROLINA.

ALTHOUGH ANY REPORTS OF SEVERE WEATHER ARE EXPECTED TO BE ISOLATED
THIS AFTERNOON...LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT
OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS
SHOULD CONTINUE TO MONITOR THE SITUATION.

DMG/PDK

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.